QUESTION: 11 year old girl with ADHD on Vyvanse and Trazadone. Major concern is sleep onset insomnia (despite the meds) and mood swings. We have done IgG testing and they are following her diet, as well as Dr Alan Gaby’s ADHD protocol (Mg, B6, omega’s, etc).If her insomnia and mood swings are a side effect of the Vyvanse, can we expect to see major changes with naturopathic treatment if she continues taking the drug?
ANSWER: I have treated young people on Vyvanse and worked “around” the drug (s). It takes some time and work to find the right combination of things to help most but it can happen. Areas to consider (especially with the insomnia and mood swings despite the addition of the Trazadone) would be metabolite support for the catecholamines. Occasionally the Vyvanse and Trazadone can cause some metabolic “collisions” of catecholamine metabolites causing both the insomnia and mood issues…
A SNP assessment may be of assistance as well.
- One would be interested in MAO-COMT, DAO and other Histamine metabolism
- Also sometimes on those you can see other areas where the excitatory pathways are not balanced.
Often increasing the Mag to bowel tolerance, using the P5P form of B6 and ramping up to 150-200 mg, adding a multi trace element supplement and making sure the other B’s are supported is a good start (should you not know what the catecholamine SNPs are doing…)
It’s a start.